1. Skip to Menu
  2. Skip to Content
  3. Skip to Footer

Heparin Induced Thrombocyopenia

Heparin induced thrombocytopenia (HIT) is the most significant adverse effect of heparin therapy after bleeding. Two categories of HIT are recognized; a benign form called type I and an immune mediated form associated with thrombosis called type II. Type I HIT is caused be a direct interaction of heparin with platelets. Type II HIT is caused by an antibody directed against heparin-PF4 (platelet factor 4) complexes, which bind to and activate platelets, leading to thrombocytopenia and thrombosis. The interaction of this immune complex with platelet membranes activates platelets, releases additional platelet factor 4, and perpetuates the cycle of platelet activation, thrombocytopenia, and thrombosis.

Type I HIT affects up to 10% of patients treated with heparin. Platelet counts decrease rapidly within the first two days of heparin exposure, but usually remain above 100,000/uL. Platelet counts return to normal within two days in spite of continued heparin therapy. This type of HIT is not associated with an increased risk of thrombosis or any other adverse clinical consequences. No intervention is necessary.

The incidence of type II HIT is 2.6% of patients exposed to unfractionated heparin and 0.2% exposed to low molecular weight heparin. Approximately 25% of these patients will develop thrombosis within 30 days. Most cases arise in patients who have not been previously exposed to heparin. In this situation, thrombocytopenia usually occurs 5 to 12 days after heparin initiation. In patients who have been previously sensitized to heparin, platelet counts may decrease within the first three days or even hours after re-exposure. Platelet counts usually decrease more than 50% from baseline and typically fall to 20,000 - 100,000/uL. The nadir is usually reached 5 days after onset of the decline. After discontinuing heparin, platelet counts begin to rise within 2-3 days and usually return to normal within 10 days. Antibody decreases to undetectable levels within 2-3 months after cessation of heparin therapy. Future exposure to heparin is contraindicated.

The thrombosis associated with type II HIT usually involves major vessels, particularly the distal aorta and femoral arteries. Numerous complications have been reported including stroke, pulmonary embolism, myocardial infarction, mural thrombosis, mesenteric infarction, renal infarction, adrenal infarction, and distal limb gangrene. Patients with preexisting cardiovascular disease or recent cardiovascular surgery are prone to arterial thrombosis, while other postoperative patients are more likely to experience venous thrombosis.

Any heparin compound can induce antibody formation, but those forms with the highest molecular weight and highest degree of sulfation are associated with the highest incidence of HIT type II. The types of heparin reported to cause HIT II in order of decreasing frequency are bovine heparin> porcine heparin> low molecular weight heparin> heparinoids. Low molecular weight heparin appears to induce antibody formation about one fourth as often as bovine heparin and seldom causes thrombocytopenia. HIT can be induced by any dose or route of heparin administration, including heparin flushes and heparin coated intra-arterial lines. High dose IV heparin is more likely to induce antibody formation than low dose subcutaneous heparin. Long duration of heparin administration is more likely to cause HIT, but the syndrome can occur after a single bolus.

Heparin should be discontinued in any patient with a clinical presentation consistent with HIT type II. Heparin flushes and heparin coated catheters should also be avoided. Platelet transfusions are contraindicated because they may contribute to thrombus formation or extension. If continued anticoagulation is required, Coumadin should be initiated as soon as the platelet count begins to recover. Low molecular weight heparin should not be used, because antibody cross-reacts with it in 90% of cases. Heparinoids react with HIT antibody in 7 to 20% of cases. Elective procedures requiring heparin therapy should be delayed until antibody is no longer detectable. If a patient with a history of HIT type II needs to undergo open heart surgery, they should be retested for heparin antibody. If the test is negative, they can be exposed to heparin during bypass and then switched to a direct thrombin inhibitor postoperatively.

Patients receiving heparin should have a platelet count performed at least once every three days. If HIT type II is suspected, the diagnosis can be confirmed by laboratory tests that detect the antibody. An ELISA method is used for heparin antibody detection that has a sensitivity of 90% and a specificity of 98% for diagnosis of HIT.

AddThis Social Bookmark Button

Stay Informed

Amazon Book

Our Sponsors

Login Form

Mobile Applications

iPad mini Horz Vert 300w

Get it for: iPhoneiPad

ClinLab Navigator Information

McAfee SECURE sites help keep you safe from identity theft, credit card fraud, spyware, spam, viruses and online scams
© 2015 ClinLab Navigator, LLC.